South Carolina, 2018

Rip Current in South Carolina, July 12, 2018

July 12, 2018 · NWS CHS · 1 event in 1 county or zone

Numerous rip currents occurred along the southeast South Carolina coast in the afternoon hours.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Numerous rip currents occurred along the southeast South Carolina coast in the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 12, 6:07 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 12, 6:07 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
707 AM EDT Thu Jul 12 2018

.SYNOPSIS...
A backdoor cold front will stall across the Carolinas through
tonight, before lingering nearby through late this weekend.
High pressure should then return early next week before another
front approaches the region during the second half of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today: Mid/Upper level troughing is forecast to shift through
the mid Atlantic region but ridging is expected to hold fairly
strong across The southern halves of both GA and SC. A backdoor
cold front approaching from the north is forecast to stall from
the northern SC Midlands over to the SC Pee Dee Our entire
forecast area will begin the day with widespread convective
inhibition and temps are expected to warm quickly once again
with a capped environment holding into early afternoon. Highs
should easily reach the mid 90s across the region with some
upper 90s possible in some locales if more frontal compression
is realized.

Convection: Models indicate gradual moisture advection along
and ahead of the stalling front this afternoon with PWATs
increasing slightly above 2 inches from the CSRA/Midlands over
the SC Pee Dee. There is also good agreement on surging 850 MB
theta-e advection through the region this afternoon with low
level convergence expected to increase along lower surface
pressures near the frontal zone. It appears that most of
enhanced coverage of pulse/multicell convection will reside not
far north of our northwest tier of zones across the Santee
Cooper Lakes into the Pee Dee. At least the 00Z GFS/ECMWF/GEM
agreed. The NAM and variants were an outlier working the front
further south during the early afternoon hours and showing more
coverage and intensity of storms across the Charleston area
late. We made very little change to our POP scheme with chance
(30-40) POPs northwest tier of zones over to Walterboro into
Berkeley/Charleston Counties. The most concerning parameter will
be elevated DCAPEs across our region, however the mid level
environment still looks quite warm and not very unstable. If the
NAM/NSSL WRF solutions pan out, we could see isolated strong to
severe storms across northern zones later today into early
evening but overall, the risk looks marginal at this time. Much
of our region to the south of I-16 look to capped for much
convection through tonight.

Tonight: The front looks like it will remain fairly stationary
with chance POPs into the evening northern zones and only
slight chance overnight with convergence shifting to the ocean
with onset of the land breeze. Again, we notice the models with
highest resolutions indicating more coverage of convection and a
slightly more southern position of the front across our
northwest and northern zones.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday and Saturday: A broad area of low pressure will likely
develop along/near a weak backdoor cold front that gradually shifts
south into the area on Friday before stalling and/or dissipating
over the region Saturday. Ahead of the front, temps should warm into
the low/mid 90s to start off the weekend, especially over parts of
Southeast Georgia where precip activity arrives late Friday. SBCAPE
around 1500 J/kg, a swath of deep moisture characterized by PWATs
above 2.0 inches and weak wind fields suggest at least high-end
chances of showers and thunderstorms on Friday, starting in northern
areas by late morning, then gradually shifting south into Southeast
Georgia during Friday afternoon/evening. Some thunderstorms could be
heavy rainfall producers, but the overall threat of severe weather
should remain low. By Saturday, the position of the front is less
clear as it weakens over or near the area. However, most guidance
suggests a broad area of low pressure over Southeast Georgia near
the remnant front. Scattered to numerous showers and thunderstorms
are possible Saturday afternoon near this feature, mainly for
locations south of I-16. Given similar conditions to that of Friday,
the main threat with thunderstorms will continue to be brief heavy
rainfall near the vicinity of the weakening front. High temps on
Saturday should remain a degree or two cooler given greater precip
coverage. In general, temps should peak in the upper 80s to lower
90s.

Sunday: A broad area of low pressure could linger over the Southeast
to start off next week with sufficient moisture in place for precip
to develop, but substantial mid/upper lvl ridging associated with
high pressure could limit shower and thunderstorm coverage over the
course of the day. At this time, a slight chance to low-end chance
of showers and thunderstorms remain in the forecast with greatest
chances occurring while a light onshore wind returns during peak
heating. High temps should peak in the lower 90s away from the
immediate coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A large mid/upper ridge of high pressure extending over the area
should gradually retreat west and south as a series of h5 shortwaves
round its eastern periphery and shift over the Southeast United
States into midweek. A persistent southerly sfc wind should help
maintain PWATs around 2.0 inches each day as this occurs, suggesting
greater chances of showers and thunderstorms each afternoon ahead of
a more substantial trough and associated sfc cold front approaching
the Southeast during the second half of the week. Given the setup,
low-end chances of showers and thunderstorms on Monday should
increase to at least high-end chances by midweek. High temps should
peak in the low/mid 90s each day. Overnight lows will also remain
mild, ranging in the mid 70s inland to upper 70s along the
coast.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR conditions will prevail through 12Z Friday. Isolated tstms
are possible around the KCHS coastal corridor region from late
afternoon into the early evening hours. Timing and coverage
uncertainties preclude any thunder mentions at KCHS, however
the most likely window appears to be 21Z/12 to 03Z/13.

Extended Aviation Outlook: Brief flight restrictions are possible at
both CHS and SAV terminals Friday into Saturday as showers and
thunderstorms occur along a slowly passing cold front. VFR
conditions should then prevail at both terminals Sunday into
Monday.

&&

.MARINE...
No changes to a persistent forecast that maintains the front will
hang up just north of the waters. This will result in Southwest
flow 15 kt or less through tonight with diurnal fluctuations with
the afternoon sea breeze and late night land breeze. There is a
risk for stronger near shore tstms along Charleston Waters late
day or this evening, perhaps disrupting synoptic flow and producing
locally gusty winds near the onset. Seas will continue in the
2-4 ft range with highest waves beyond 20 NM.

Friday through Tuesday: A weak cold front should slowly shift south
into the area on Friday before stalling and/or weakening over
southern areas on Saturday. High pressure should then return early
next week and prevail into mid week. Given the setup, southerly
winds will turn northeast behind the front this weekend before
returning to more of an onshore flow by early next week. Wind speeds
should remain at or below 10-15 kt this weekend and early next week.
Seas will generally range between 2-4 ft early Friday, then slowly
subside to 1-3 ft late weekend into early next week.

Rip Currents: Favorable astronomical factors and some 2 foot swell
will result in a moderate risk of rip currents on areas beaches
today.

&&

.TIDES/COASTAL FLOODING...
Astronomical influences associated with the upcoming perigee and new
moon will produce elevated tides into the weekend. Minor coastal
flooding is likely with the evening/early night high tides into this
weekend, especially as the winds remain onshore. Coastal Flood
Advisories are likely along Southeast South Carolina and Southeast
Georgia coasts.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 12, 3:59 AM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston SC
459 AM EDT Thu Jul 12 2018

GAZ117-119-139-141-SCZ048>051-130900-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
459 AM EDT Thu Jul 12 2018

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Coastal Flooding: Astronomical influences will elevate tides today.
Shallow coastal flooding is likely during the evening high tide
cycle. Thus, a Coastal Flood Advisory will likely be needed along
the Southeast South Carolina coast and could be needed along the
Southeast Georgia coast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal Flooding: Astronomical influences will elevate tides through
late week. Shallow coastal flooding is likely during the high tide
cycles each evening/early night into the weekend as onshore winds
occur. Coastal Flood Advisories will likely be needed along the
Southeast South Carolina and Southeast Georgia coasts.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-130900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
459 AM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Charleston

When
July 12, 9:00 AM EST to 3:00 PM EST
Where
Charleston forecast zone
Reported by
Lifeguard

Lifeguards at the Isle of Palms County Park observed multiple rip currents, averaging 60 feet and extending up to 75 yards offshore. Four rescues were completed as a result of the rip currents.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776743.